A whole different experience from Nepal last weekend. Working medical cover at a festival was a whole different type of eye opener. Even though the majority of the time was spent babysitting those too drunk and high to catch their own vomit, there was a few interesting cases.
Cocaine was a big issue at the festival. Mainly patients presenting was chest pain after taking a high quantity of cocaine. Cocaine can increase your heart rate and also results in vasospasm which can cause devastating effects such as cocaine induced infarction resulting in a myocardial infarction or stroke, mainly in the 18 to 45 year old age range. Studies have shown that the use of cocaine can result in coronary artery spasm and even perhaps platelet activation, both resulting in occlusion of the coronary arteries. Therefore, on all these patients that presented with chest pain, whether they admitted to cocaine use of not had an ECG performed to rule out a myocardial infarction. Treatment of cocaine induced myocardial infarction should include revascularization and beta blockers should be used with extreme caution as they can result in further vasospasm. Luckily over the weekend no severe effects of cocaine use were seen in terms of stroke or myocardial infarction.
With decreased levels of consciousness drug use should always be suspected if no history is obtainable. Many of the patients who presented to us had extremely reduced GCS (Glasgow Coma Score) and many who presented on a cocktail of ketamine, MDMA and other drugs had extremely dilated pupils, the opposite to those presenting with heroin overdose who classically have pin point pupils. An ABCDE approach was needed to assess all these patients as drug overdose although highly suspected, other conditions needed to be excluded, such as head injury and reduced consciousness due to abnormal blood glucose. There was actually a patient that presented with decreased consciousness, although on the surface appear like a lot of the other drug intoxicated patients, and ABCDE approach revealed a blood glucose of 14mmol/L. This lead to further investigations and a diagnosis of diabetic ketoacidosis (DKA) was made. A very serious condition affecting type 1 diabetic patients. This patient was treated with lots of fluids as this is the first step of DKA management before the patient’s mother arrived to take her to hospital as the potassium levels need to be checked and adjusted accordingly prior to giving insulin. This is due to insulin not only resulting in glucose entering the cells but also potassium therefore if low the potassium needs to be corrected prior to insulin being given to prevent hypokalaemia. For a review of the ABCDE approach check out our previous blogs.
From discussing the types of drugs at the festival with an undercover police drug specialist it became apparent that people used unconventional tools and places to sneak in the drugs to the festival. This mainly involved kinder eggs and cavities within their private area. Seeing this first hand when a patient presented to us as she could not remove a kinder egg that was full of ketamine from her vagina. Luckily for me the area in which I was working did not have a speculum in order to examine the vagina and remove said kinder egg so I got to refer it over to the main medical tent where some medic I’m sure was delighted to get that task. If knowing that 95% of drugs that you buy at 9a festival have either been up someone’s vagina or back passage isn’t enough to put you off taking drugs, I’m not sure what will.
52 % SLXLM